The 21-year old had been taking steroids for some time
Anyone considering using steroids to bulk up may want to think again after seeing pictures of the horrific scars suffered by one young bodybuilder.
German doctors were shocked at the extent of the massive, deep ulcerating sores on the chest and back of the 21-year-old man.
After antiseptic and antibiotic therapy the wounds healed but left permanent scars, The Lancet reported.
Experts said steroid-induced acne was usually much milder.
Figures from the British Crime Survey put the number of steroid users at 42,000 but some experts believe the true figure could be twice as high.
Anabolic steroids are usually synthesised from the male reproduction hormone testosterone.
They have been banned by many sporting bodies, including the International Olympic Committee, because of their danger to health and the potential for competitive advantage.
Known side-effects include potential damage to major organs in the body such as the liver and heart.
Dr Peter Arne Gerber, from the Department of Dermatology at Heinrich-Heine-University in Düsseldorf, Germany, said moderate amounts of the drug could cause big problems.
"Usually in people taking moderate doses of the drug you see some sort of mild acne but in severe cases it can ulcerate.
The acne became severely ulcerated
"The doses this man was taking were within the doses that are used among bodybuilders."
Dr Gerber added that the man did not stop taking the steroids once the skin problems developed because he was more concerned with losing muscle mass.
He eventually stopped but by then it was found the steroid abuse had also caused a low sperm count and shrunken testicles.
"There is probably a dose-effect with the steroids but it's also dependent on how the individual reacts," he said.
"It is questionable whether he will be able to start building muscle mass again - he may not be able to perform the exercises due to the scarring."
UK experts said steroids were associated with this kind of acne but it was extremely rare to see such a severe case.
Although the sores healed, he is left with permanent scars
Professor Peter Sonksen, an emeritus professor of endocrinology at St Thomas' Hospital in London, said at the doses used by the man he would expect to see problems but he was still shocked at the extent of the scarring.
"It shows young people the dangers."
Jim McVeigh, head of substance use at Liverpool John Moores University, said: "It's well documented that some individuals can experience severe acne.
"Often this is just a transient problem - most people wouldn't consider it a significant barrier to using anabolic steroids."
He added there was a lack of studies examining the side effects of steroid abuse and called for "robust scientific research" to establish exactly what effects anabolic steroids have on heavy users.